Michigan, 2015

Winter Weather in Michigan, December 30, 2015

December 30, 2015 · NWS MQT · 2 events in 2 counties and zones

A disturbance moving through the area brought brief moderate snow to portions of central Upper Michigan on the 30th. The snow caused slippery roads and likely contributed to a couple of accidents in Marquette and Dickinson counties.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A disturbance moving through the area brought brief moderate snow to portions of central Upper Michigan on the 30th. The snow caused slippery roads and likely contributed to a couple of accidents in Marquette and Dickinson counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 30, 5:32 AM CST, 3 hours 28 minutes earlier.

Area forecast discussion, Dec 30, 5:32 AM CST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
632 AM EST WED DEC 30 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 500 AM EST WED DEC 30 2015

WATER VAPOR IMAGERY AND RAP ANALYSIS SHOW SPLIT FLOW OVER NAMERICA
WITH THE SRN STREAM FEATURING A TROF THAT DOMINATES MOST OF THE W
HALF OF THE CONUS. CONFLUENCE CONTINUES TO RESIDE OVER SE CANADA
WHERE THE SRN STREAM MERGES WITH THE NRN STREAM. A SHORTWAVE IS
NOTED OVER MO...AND IR IMAGERY INDICATES A SLIGHT INCREASE IN COLDER
CLOUD TOPS OVER IA WITH THIS FEATURE DURING THE LAST FEW HRS. THIS
WAVE WILL PLAY A ROLE IN THE WEATHER HERE TODAY AS IT LIFTS NE THRU
LWR MI. NEAR LAKE SUPERIOR...850MB TEMPS OF -10C/-11C ARE JUST COLD
ENOUGH FOR LES...BUT LACK OF ANY ENHANCING FACTORS HAS RESULTED IN
THE LES BEING QUITE LIGHT. IN ADDITION...WITH THE DGZ ABOVE THE LAKE
INDUCED CONVECTIVE LAYER...THE SNOW IS A FINE SNOW WITH LOW SNOW TO
WATER RATIOS. LIGHT WINDS OVER ERN LAKE SUPERIOR HAVE ALLOWED LAND
BREEZE TO HOLD LIGHT LIGHT LES OFFSHORE OF LUCE AND ALGER COUNTIES
OVERNIGHT.

AS AFOREMENTIONED SHORTWAVE LIFTS THRU LWR MI TODAY...PERIOD OF
SYNOPTIC FORCING WILL LEAD TO SOME -SN SPREADING ACROSS THE FCST
AREA LATE THIS MORNING THRU ROUGHLY THE MID AFTN HRS. FORCING WILL
ALSO GIVE A BOOST TO THE ONGOING LIGHT LES...THOUGH SHORT DURATION
OF FORCING WITH DGZ STILL WELL ABOVE THE LAKE INDUCED CONVECTIVE
LAYER SUGGESTS ENHANCEMENT OF THE LES WILL NOT BE NOTEWORTHY.
LOW-LEVEL WINDS WILL VEER TODAY THRU THIS EVENING AS SHORTWAVE
PASSES BY TO THE SE. SO AREAS AFFECTED BY LES WILL SHIFT FROM THE NE
TO N WIND FAVORED SNOW BELTS THIS MORNING TO THE NW WIND FAVORED
SNOW BELTS LATE THIS AFTN/EVENING THEN TO THE W/NW FAVORED LOCATIONS
LATER TONIGHT. AWAY FROM LES...EXPECT ANY SNOW ACCUMULATION TO BE
UNDER 1 INCH TODAY. AREAS THAT ARE AFFECTED BY LES SHOULDN'T SEE
ANYTHING MORE THAN 1-2 INCHES OF SNOW ACCUMULATION PER 12HRS.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 411 AM EST WED DEC 30 2015

A QUIET LONG TERM AHEAD...WITH LITTLE PRECIPITATION EXPECTED THROUGH
THE WEEKEND...ESPECIALLY AWAY FROM LAKE SUPERIOR.

THURSDAY AND THURSDAY NIGHT...BROAD TROUGHING OVER THE EAST HALF OF
CANADA WILL ALLOW FOR WNW TO NW FLOW TO CONTINUE ACROSS THE GREAT
LAKES. A SHARPER EMBEDDED TROUGH AXIS WILL CROSS THE CWA THURSDAY
NIGHT...BUT OVERALL FORCING AND MOISTURE ALOFT ARE LIMITED...SO DO
NOT EXPECT ANY SYNOPTIC PRECIP.

WITH MARGINAL LAKE-850HPA DELTA TEMPS AND CLOUD-LAYER WINDS
OSCILLATING BETWEEN W AND WNW...RAGGED LES SHOWERS ARE EXPECTED
ALONG LAKE SUPERIOR ON THURSDAY. BEHIND THE TROUGH THURSDAY
NIGHT...LES SHOULD BECOME STRONGER AND INCREASE IN COVERAGE AS DELTA
TEMPS BECOME MORE FAVORABLE AND INVERSION HEIGHTS RISE TO 7 TO 8KFT.
WITH MUCH OF THE CLOUD LAYER WITHIN THE DGZ...A FEW FLUFFY INCHES OF
SNOW CANNOT BE RULED FOR THE WNW WIND SNOW BELTS ACROSS THE WEST AND
FAR NORTHEAST.

FRIDAY...WARM ADVECTION WILL QUICKLY END LES FROM WEST TO EAST
THROUGH THE DAY. A FAIRLY STRONG PRESSURE GRADIENT WILL BRING THE
POTENTIAL FOR BREEZY WEST WINDS. HOWEVER...A STRENGTHENING INVERSION
WITH THE WAA MAY INTRODUCE ENOUGH STABILITY TO LIMIT MIXING OF
STRONGER WINDS ALOFT. AT THIS TIME...WINDS GUSTING TO AS HIGH AS
35MPH FOR AREAS EXPOSED TO A WEST WIND ACROSS THE KEWEENAW AND
NORTHEAST WILL BE POSSIBLE.

SATURDAY THROUGH TUESDAY...A REX BLOCKING PATTERN DEVELOPING OVER
THE WESTERN CONUS WILL KEEP UPPER MI ON THE WESTERN EDGE OF THE
EASTERN TROUGH. AT TIMES...THE H8 TEMP GRADIENT IS AS MUCH AS 10C
WEST TO EAST ACROSS THE CWA. OUTSIDE OF A WEAK TROUGH CROSSING THE
AREA SUNDAY NIGHT...PRECIP WILL BE CONFINED TO LIGHT LES ACROSS
MAINLY THE EASTERN CWA WHERE COLDER TEMPS RESIDE. THE NEXT CHANCE
FOR ANY APPRECIABLE PRECIP IS NOT UNTIL LATE TUESDAY.
&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 631 AM EST WED DEC 30 2015

LOW LEVEL MOISTURE AIDED BY UPSLOPING OFF LAKE SUPERIOR WILL WORK TO
MAINTAIN PREVAILING LOW END MVFR/HIGH END IFR CONDITIONS AT
KIWD/KCMX/KSAW THROUGH MUCH OF THE FORECAST PERIOD. IFR CONDITIONS
SHOULD BE MORE LIKELY AT KIWD TODAY WHERE UPSLOPE FLOW WILL BE MORE
FAVORABLE. EXPECT SOME -SN AT TIMES...WHICH WILL PERIODICALLY LOWER
VIS TO IFR TODAY AS A DISTURBANCE ENHANCES SNOWFALL A BIT.
&&

.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 500 AM EST WED DEC 30 2015

EXPECT LIGHT WINDS MOSTLY UNDER 15KT TODAY AS WEAK PRES GRADIENT
DOMINATES THE UPPER GREAT LAKES REGION. UPPER GREAT LAKES WILL THEN
BECOME SITUATED BTWN LARGE HIGH PRES OVER THE ROCKIES AND LOW PRES
IN NE CANADA. THIS WILL RESULT IN A TIGHTENING PRES GRADIENT AND
INCREASING WINDS TONIGHT THRU FRI. IN FACT...IT NOW APPEARS WINDS
WILL REACH GALE FORCE OVER ALL BUT FAR WRN LAKE SUPERIOR ON FRI.
WINDS IN THE 15-25KT OR 20-30KT RANGE WILL THEN PREVAIL SAT/SUN WITH
THE LIGHTEST WINDS OVER FAR WRN LAKE SUPERIOR.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SHORT TERM...ROLFSON
LONG TERM...KLUBER
AVIATION...ROLFSON
MARINE...ROLFSON
Hazardous weather outlook, Dec 30, 2:34 AM CST, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MARQUETTE MI
334 AM EST WED DEC 30 2015

MIZ001>007-009>014-084-085-311100-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
334 AM EST WED DEC 30 2015 /234 AM CST WED DEC 30 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-311100-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
334 AM EST WED DEC 30 2015 /234 AM CST WED DEC 30 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WESTERLY GALES TO 35 KNOTS WILL BE POSSIBLE ACROSS CENTRAL AND
EASTERN LAKE SUPERIOR ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-311100-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
334 AM EST WED DEC 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

KLUBER

In the hours before

Local storm report, Dec 30, 6:36 AM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
736 AM EST WED DEC 30 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY SNOW       4 N NEGAUNEE            46.56N 87.61W
12/30/2015  M2.2 INCH        MARQUETTE          MI   TRAINED SPOTTER

            24 HOUR SNOWFALL

&&

NWS MARQUETTE MI
IRIS SYSTEM
Special weather statement, Dec 30, 8:48 AM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
948 AM EST WED DEC 30 2015

MIZ001>007-009>014-084-085-302200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
INCLUDING THE CITIES OF...COPPER HARBOR...ONTONAGON...HOUGHTON...
HANCOCK...L'ANSE...GWINN...MARQUETTE...GRAND MARAIS...MUNISING...
NEWBERRY...IRONWOOD...IRON RIVER...IRON MOUNTAIN...MENOMINEE...
ESCANABA...GLADSTONE...MANISTIQUE...KENTON...SIDNAW...SENEY
948 AM EST WED DEC 30 2015 /848 AM CST WED DEC 30 2015/

...LIGHT SNOW MAY RESULT IN SLIPPERY TRAVEL TODAY...

LIGHT SNOW MOVING OVER WESTERN UPPER MICHIGAN WILL SPREAD ACROSS THE
REST OF UPPER MICHIGAN INTO EARLY AFTERNOON. THE SNOW WILL TAPER OFF
BY THIS EVENING. THOUGH OVERALL SNOW AMOUNTS WILL BE LESS THAN AN
INCH TODAY IN MOST AREAS...A THIN LAYER OF SNOW COULD RESULT IN
SLIPPERY CONDITIONS ON UNTREATED ROADS. USE CAUTION IF TRAVELING
TODAY.

JLA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Dickinson

When
December 30, 9:00 AM CST to 11:00 AM CST
Where
Dickinson forecast zone
Injuries
0 direct, 1 indirect
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
46.009, -87.870 (the zone’s center; the record gives no point)

Brief moderate snow likely contributed to an accident in the Iron Mountain area on the morning of the 30th. An Iron Mountain man was hospitalized after his vehicle slid off the roadway on Pine Mountain and Beverly roads.

Winter Weather, Marquette

When
December 30, 10:00 AM EST to 11:30 AM EST
Where
Marquette forecast zone
Injuries
0 direct, 1 indirect
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Brief moderate snow likely contributed to an accident on County Road 550 at the halfway location between Big bay and Marquette. An SUV slid off the road, hit a power poll and landed in a ditch. The female driver of the SUV sustained minimal injuries and was taken by ambulance to the UP Health System in Marquette.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2015Every state in 2015This day in weather historyWarnings in Michigan, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 611500, 611501.